By Will Boggs MD
NEW YORK—Serious neuropsychiatric adverse events in adolescents are far more common with acute synthetic cannabinoid toxicity than with traditional cannabis toxicity, according to a registry study.
"There are dangerous symptoms affecting the neurologic and psychiatric systems from synthetic cannabinoid usage in adolescents," Dr. Sarah Ann R. Anderson-Burnett from Columbia University Herbert and Florence Irving Medical Center, New York City, told Reuters Health by email. "Adolescent use of synthetic cannabinoids can lead to severe outcomes, such as coma, seizures, and severe agitation, and understanding this toxicity profile is critical to managing these patients."
Reported poisonings due to synthetic cannabinoids have increased significantly since 2011, and the number of patients across all age groups seeking emergency medical treatment of synthetic cannabinoid (SC) toxicity is 30 times that of cannabis-associated visits.
Dr. Anderson and colleagues used data from the Toxicology Investigators Consortium Case Registry to compare the neuropsychiatric presentation of adolescents to the emergency department after SC exposure versus cannabis exposure.
The study included 107 adolescents with SC-only exposure, 38 with SC-polydrug exposure, 86 with cannabis-only exposure, and 117 with cannabis-polydrug exposure.
Compared with the cannabis-only group, the SC-only group had 3.42-fold increased odds of coma and/or central nervous system depression and 3.89-fold increased odds of seizures, according to the July 8th Pediatrics online report.
In contrast, the odds of agitation were 82% lower in the SC-only group than in the cannabis-only group.
The SC-polydrug group, though, had 3.11-fold higher odds of agitation as well as 4.8-fold higher odds of seizures, compared with the cannabis-polydrug group.
Sympathomimetics (cocaine, amphetamines, and the like) accounted for 44.7% of the other drug exposures in the SC-polydrug group, while sympathomimetics and ethanol were each used by 29.9% of adolescents in the cannabis-polydrug group.
"Synthetic cannabinoids are variable compounds and are not commonly discernible on urine and blood drug screens; thus, clinical providers must rely on signs, symptoms, and reported usage to identify patients who have used these compounds," Dr. Anderson-Burnett said. "As a result, it is critical that we continue to fully understand how these compounds affect adolescents acutely and long term."
"Given that teenagers have previously been reported to require more visits to emergency departments and intensive care stays after exposure to synthetic cannabinoids, our study provides additional insight as to why this level of care is required," she said. "In addition, it provides a helpful clinical presentation profile to help identify these adolescent patients using synthetic cannabinoids since most drug screens cannot identify these compounds."
"Overall, it underscores the importance of screening adolescents for synthetic cannabinoid usage and targeted health care messaging regarding the dangers of these drugs," Dr. Anderson-Burnett said.
Dr. Aviv Weinstein from Ariel University in the Israeli settlement of Ariel in the West Bank, who recently reported the effects of SC on brain structure and function, told Reuters Health by email, "This is a major warning message to national and international health care system providers; it adds to what we already know about SC."
"Physicians should be aware of these neurological effects and should send their adolescent patients for screening for SCs," he said. "There is a lack of public awareness of the dangers of SCs; this evidence should be disseminated in order to help (prevent use) of SCs among adolescents."
(c) Copyright Thomson Reuters 2019. Click For Restrictions - https://agency.reuters.com/en/copyright.html